The Health Protection Team for NHS Grampian is investigating a case of suspected botulism in an injecting drug user admitted to Aberdeen Royal Infirmary.
Botulism is an illness caused by bacteria called Clostridium botulinum. Spores of these bacteria live in soil, and can sometimes contaminate heroin supplies. Once injected, the bacteria can grow and cause wound infections. The bacteria produce a toxin, which causes paralysis of nerves.
Scottish Drugs Forum have created useful resources for staff and people who are at risk, which can be found at the bottom of the page.
Botulism is a medical emergency and should be considered in any client or patient who presents with some of the following symptoms.
- double vision
- blurred vision
- drooping eyelids
- slurred speech
- difficulty swallowing
- dry mouth
- muscle weakness
- Paralysis of the respiratory muscles, arms, legs, and trunk.
Any client or patient who presents with these symptoms should be referred for urgent medical assessment in the hospital.
Botulism can be treated with an antitoxin which blocks the action of toxin circulating in the blood. This must be given as soon as possible once botulism is suspected and or diagnosed.
SDF have produced two useful resources, one for staff and one for people at risk.
SDF and NHS Greater Glasgow and Clyde have also developed a postcard aimed at people who use drugs detailing ‘need to know’ information realting to botulism – this postcard can be adapted to be area specific.
Further information is available from